In the British DESTINY (De-escalation and Stopping Treatment of Imatinib, Nilotinib, or Sprycel [dasatinib]) study, also reported at the 2016 ASH annual meeting, Mhairi Copland, MD, PhD, of the University of Glasgow in Scotland, and colleagues enrolled patients with undetectable disease as well as those with stable, low-level disease and molecular responses of MR3 or better, defined as a minimum of three consecutive tests each with more than 10,000 ABL control transcripts following a minimum of 3 years on a TKI at standard prescribed doses.
"We hypothesized that more patients would be able to reduce therapy safely, and a proportion of these would be able to go on to stop therapy; also that the patients on half-dose therapy would have fewer side effects compared with those on full-dose therapy," Copland said.
- Imatinib: 400 to 200 mg daily
- Nilotinib: 400 to 200 mg bid
- Dasatinib: 100 to 50 mg daily
The primary endpoint, molecular relapse, was defined as a loss of MR3 on two consecutive samples. Among 174 patients in the trial, there were 12 molecular relapses after 12 months of half-dose therapy. Relapses occurred in nine of 49 patients (18.4%) labeled as having a baseline remission of "MR3 but not MR4," with a median time to relapse of 4.4 months; and in three of 125 patients (2.4%) with MR4 or better remissions compared with three of 125 patients (2.4%) with MR4 or better remissions (P < .001).
All of the patients regained MR3 within 4 months of restarting on their respective TKIs at the full prescribed dose.
In multivariate analysis, there was no association between age, sex, performance status, type of TKI, or duration of TKI therapy with risk for recurrence.
Reassuring to the investigators, they said, no patients had disease progression to advanced phase, or experienced loss of a cytogenetic response. There were 15 serious adverse events during the course of follow-up and one patient death. All of the events were judged to be unrelated to either TKI treatment or to CML.
Patient-reported side effects -- including lethargy, diarrhea, rash, nausea, periorbital edema, and hair thinning -- decreased during the first 1 to 2 months of de-escalation, but not beyond that point. The investigators noted that patients had generally good quality-of-life scores at study entry, suggesting that they were not particularly troubled by TKI side effects before the dose-reduction trial.